Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX

April 26, 2008Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2008, 8:24 PM CDT for Glasscock County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2008, 8:24 PM CDT (01:24 UTC)
Expired
Apr 26, 2008, 8:42 PM CDT
In force
18 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 6:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4286 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270124
SVRMAF
TXC173-270200-
/O.NEW.KMAF.SV.W.0055.080427T0124Z-080427T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SAT APR 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 900 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN GLASSCOCK COUNTY...OR 15 MILES SOUTHEAST OF
  GARDEN CITY...MOVING NORTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHEASTERN GLASSCOCK COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3187 10127 3165 10128 3165 10133 3166 10135
      3166 10141 3171 10146
TIME...MOT...LOC 0124Z 228DEG 38KT 3171 10131

$$

05
2 follow-up statements
000 
WWUS54 KMAF 270133
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT SUN APR 26 2008

TXC173-270200-
/O.CON.KMAF.SV.W.0055.000000T0000Z-080427T0200Z/
GLASSCOCK TX-
833 PM CDT SUN APR 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN GLASSCOCK COUNTY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN GLASSCOCK COUNTY...
OR ABOUT 15 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTHEAST AT 44
MPH.

FROM 824 PM TO 829 PM CDT...PENNY SIZED HAIL WAS REPORTED BY THE
PUBLIC IN EXTREME SOUTHEAST GLASSCOCK COUNTY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN GLASSCOCK COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3187 10127 3166 10128 3166 10141 3171 10139
TIME...MOT...LOC 0132Z 228DEG 38KT 3176 10123

$$

05
000 
WWUS54 KMAF 270142
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT SUN APR 26 2008

TXC173-270152-
/O.CAN.KMAF.SV.W.0055.000000T0000Z-080427T0200Z/
GLASSCOCK TX-
842 PM CDT SUN APR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GLASSCOCK COUNTY
IS CANCELLED...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3187 10127 3166 10128 3166 10141 3171 10139
TIME...MOT...LOC 0142Z 228DEG 38KT 3183 10114

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:28 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 26, 6:28 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT APR 26 2008

.UPDATE...
UPDATING PRODUCTS TO INCLUDE SEVERE TSTM WATCH 239 UNTIL 1AM.

&&

.PREV DISCUSSION... /ISSUED 130 PM CDT SAT APR 26 2008/

DISCUSSION...
STRONG HEATING AND INSTABILITY...SBCAPE TO 2000 J/KG...SHOULD COMBINE
WITH ENHANCED LIFT FROM AN APPROACHING MID-LEVEL SHORT WAVE TROUGH
TO SUPPORT DEVELOPMENT OF ISOLATED THUNDERSTORMS ALONG THE
DRYLINE...EXTENDING FROM THE WESTERN PERMIAN BASIN INTO THE DAVIS
MOUNTAINS...LATER THIS AFTERNOON AND EVENING.  LATEST KMAF SOUNDINGS
/12Z AND 18Z/ INDICATE SUFFICIENT DEEP LAYER SHEAR FOR LARGE HAIL
AND DAMAGING WINDS FOR ANY STORMS THAT DO DEVELOP LATER TODAY.

A STRONG COLD FRONT WILL THEN PLUNGE RAPIDLY SOUTHWARD INTO THE
PERMIAN BASIN SHORTLY AFTER MIDNIGHT AND STEADILY CONTINUE SOUTHWARD
INTO THE BIG BEND BY MID-MORNING SUNDAY. SCATTERED CLUSTERS OF
THUNDERSTORMS ARE EXPECTED ALONG THE FRONTAL BOUNDARY...QUICKLY
FOLLOWED BY A TIGHT POST-FRONTAL PRESSURE GRADIENT WITH NORTH
TO NORTHEAST WINDS REACHING ADVISORY CRITERIA FOR SEVERAL HOURS
IMMEDIATELY AFTER FRONTAL PASSAGE. A WIND ADVISORY WILL BE POSTED
FOR THE NORTHERN HALF OF OUR AREA FOR TONIGHT...WITH A HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS IN RESPONSE TO STRONGER
MOUNTAIN TOP WINDS AND ENHANCED CHANNELLING THROUGH THE MOUNTAINS
PASSES OVERNIGHT.

MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT ON
SUNDAY INTO MONDAY. TEMPERATURES WILL REBOUND TO ABOVE SEASONAL
NORMALS ON TUESDAY AND WEDNESDAY AS A FLAT UPPER RIDGE BUILDS
EASTWARD INTO TEXAS IN ADVANCE OF THE NEXT WEST COAST UPPER
TROUGH.

FIRE WEATHER...
MODERATE HAINES INDICIES /4 TO 5/ WITH ISOLATED LATE AFTERNOON AND
EVENING THUNDERSTORMS ALONG THE DRYLINE SUGGEST THE POSSIBILITY
OF A FEW DRY LIGHTNING STRIKES ACROSS THE TRANS PECOS AND DAVIS
MOUNTAINS LATER TODAY AHEAD OF THE COLD FRONT. ABRUPTLY SHIFTING
AND INCREASING WINDS FROM SOUTHERLY TO NORTHERLY WITH THE COLD
FRONTAL PASSAGE WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS WEST
TEXAS OVERNIGHT.

THE NEXT SIGNIFICANT MID/UPPER LEVEL PACIFIC TROUGH WILL MOVE ONSHORE
ON TUESDAY AND PROGRESSIVELY CROSS THE GREAT BASIN ON WEDNESDAY.
DRYLINE/LEE SIDE TROUGHING AHEAD OF THIS UPPER TROUGH WILL RESULT
IN DRY AND BREEZY/WINDY CONDITIONS...WITH POTENTIAL SINGLE DIGIT
AFTERNOON RELATIVE HUMIDITIES AND ENHANCED/CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF WEST TEXAS...WEST OF THE DRYLINE...
ON WEDNESDAY AND THURSDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 9 AM MDT SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 26, 2:04 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT APR 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT SAT APR 26 2008 /104 PM MDT SAT APR 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND OR THIS EVENING FROM THE PERMIAN BASIN TO
THE BIG BEND REGION OF WEST TEXAS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. THE SEVERE WEATHER RISK WILL BE GENERALLY ALONG AND
EAST OF A SEMINOLE...KERMIT...MARATHON...LAJITAS LINE.

A STRONG COLD FRONT WILL MOVE ACROSS ALL OF WEST TEXAS LATE
TONIGHT THROUGH EARLY SUNDAY MORNING. A LARGE COMPLEX OF THUNDERSTORMS
IS EXPECTED TO IMPACT THE PERMIAN BASIN OVERNIGHT BEHIND THIS
FRONT. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE POSSIBLE WITH A
FEW OF THE STORMS WITHIN THIS COMPLEX. IN ADDITION LOCALIZED HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS MOST OF WEST TEXAS
AND SOUTHEAST NEW MEXICO LATE TONIGHT FOLLOWING THE PASSAGE OF THE
COLD FRONT. THE STRONGEST WINDS WILL IMPACT THE GUADALUPE
MOUNTAINS...INCLUDING GUADALUPE PASS...WHERE NORTHEAST WINDS OF
40 TO 50 MPH...WITH GUSTS TO 75 MPH WILL BE LIKELY. ACROSS THE
REMAINDER OF THE AREA NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE TO IMPACT THE GUADALUPE MOUNTAINS INCLUDING
GUADALUPE PASS SUNDAY MORNING. NORTHEAST WINDS OF 40 TO 50 MPH WITH
GUSTS TO 75 MPH ARE EXPECTED. VERY WINDY CONDITIONS WILL ALSO CONTINUE
THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY MORNING.
NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 7:15 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT APR 26 2008

TXZ075-270115-
PECOS-
715 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST
OF LONGFELLOW...OR ON THE PECOS AND BREWSTER COUNTY LINE ALONG
HIGHWAY 385...MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HAIL...AND WINDS AROUND 50 MPH
ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:37 PM CDTSevere Thunderstorm WarningMAFUpton23 min
Apr 26, 7:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell53 min
Apr 26, 7:49 PM CDTSevere Thunderstorm WarningMAFReagan41 min
Apr 26, 7:59 PM CDTSevere Thunderstorm WarningMAFMitchell31 min
Apr 26, 8:13 PM CDTTornado WarningMAFMitchell32 min
Apr 27, 3:29 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard30 min
Apr 27, 3:11 PM CDTFreeze WarningMAF17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.